Statistics from Altmetric.com
Editor—Neonatal paracetamol poisoning is rare. To date, there have been no definitive therapeutic guidelines for its management. We describe the successful use of N-acetylcysteine in the management of a term infant who had transplacentally acquired paracetamol poisoning.
A 2.88 kg term infant was born at home to an 18 year old single mother. Five hours after delivery the mother admitted to taking about 40 tablets (20 g) of paracetamol three hours before delivery. Investigations performed on both mother and baby nine hours after ingestion confirmed the presence of significantly high serum concentratios of paracetamol (table 1). The mother’s liver enzymes and coagulation profile were both normal. The infant, however, had evidence of hepatotoxicity with a prolonged International Normalised Prothrombin Ratio (INR) of 3, increased liver enzymes, and hypoglycaemia (blood glucose 2 mmol/l) (table 1). At admission to our unit, N-acetylcysteine was given according to the following protocol:150 mg/kg in 5% dextrose over 30 minutes, then 50 mg/kg in 5% dextrose over 4 hours, then 100 mg/kg in 5% dextrose/24 hours until the INR returned to normal.
The infant was mildly jaundiced (day 1 of life), alert, without enlarged liver and spleen or evidence of a bleeding diathesis. Serial investigations showed a gradual fall in the serum paracetamol concentration. N-acetylcysteine was continued until the INR returned to normal. Urine output was good and the infant remained active. The synthetic function of liver showed gradual improvement with normalisation of INR at 48 hours. The infant was discharged well on day 7 of life.
Even though no guidelines on safe limits for paracetamol overdose in neonates have been established, it would be safe to use those in use for older children, while erring on the side of caution. The beneficial effects of N-acetylcysteine for paracetamol overdose have been documented in infants and children,1-3 but there is no published evidence of its use in the management of neonatal paracetamol overdose. Exchange transfusions have been used,4 5 but increase the potential for a rebound increase in blood concentrations, necessitating repeat exchange transfusions, because of tissue sequestration of paracetamol.
N-acetylcysteine is a relatively safe drug, an effective antidote for paracetamol, and because of its antioxidant effect, has also been used in the management of non-paracetamol fulminant liver failure.6 We suggest that N-acetylcysteine should continue to be used in neonatal paracetamol poisoning until the INR returns to normal.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.